Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Albany, NY

August 2, 2002Rensselaer County, Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 2, 2002, 8:04 PM EDT for Rensselaer County, Saratoga County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 8:04 PM EDT (00:04 UTC)
Expired
Aug 2, 2002, 8:45 PM EDT
In force
41 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Rensselaer County, NY, Saratoga County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS51 KALY 030004
SVRALY
NYC083-091-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
804 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RENSSELAER COUNTY IN EASTERN NEW YORK
  SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 845 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CLIFTON PARK...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAYMERTOWN AND VALLEY FALLS AT 810 PM EDT
  PITTSTOWN AT 815 PM EDT

THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY RAIN
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE
PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:10 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 3:10 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT FRI AUG 02 2002

.DISC...
AFTR COORD WITH SPC HV ISSUED SVR TSTM WW FOR PRTNS OF THE CWA UNTIL
7 PM. MAINLY A HAIL EVENT WITH ISOLATED WIND DAMAGE EXPECTED. MAIN
PBLM WITH MOST OF THE STORMS WILL BE VRY HVY RAIN. REPORTS OF 1 TO 2
INCHES IN LESS THAN AN HOUR IS POSSIBLE.

SVR WX PARAMETERS ARE MARGINAL FOR THIS EVENT ACRS THE RGN WITH WBZ
BV 12K FT AND H8 WNDS OF 20-30 KTS. UNIDIRECTIONAL FLOW AND LACK OF
COOL AIR ALFT WILL LEAD TO JUST  GARDEN TYPE TSTMS FOR MOST OF THE
RGN. DIURNL HTG LLVL MOIST ADVCTN AND CAPE VALUES BTWN 1500-2000
ACRS THE SERN PTN OF NY AND SRN WRN NEW ENG WILL TEND TO PROVIDE THE
FOCUS FOR THE SVR WX ACRS THESE AREAS.

HV FOLLOWED THE MAV/FWC GUIDANCE SPLIT FOR THE PACKAGE WITH LITTLE
VARIATION FROM THE MODELS DUE TO TIME. AFTER CLD FRNT PASSES THIS
EVENING WE CAN EXPCT HI PRES TO BUILD INTO THE RGN FROM CNDN WITH
MNLY CLR SKIES FOR THE WEEKEND AND ABV NRML TEMPS.

.HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED.
WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH
HEAVIEST AMOUNTS IN SOUTHERN VERMONT.  3-HR FFGS ARE MOSTLY IN 4 TO
4.5 INCH RANGE. HOWEVER THUNDERSTORMS...MAY PRODUCE LOCALIZED
AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN WOULD CONTINUE TO
BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP AREAS. DRY WX IS
FORECAST SAT AND SUN.

.ALY...NONE.

In the hours before

Local storm report, Aug 2, 2:32 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

WASULA
Local storm report, Aug 2, 5:07 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

0320 PM    BERNE                     NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN

0320 PM    CLARKSVILLE               NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN.

0353 PM    TILLSON                   NY   1 INCH HAIL
08/02/02   ULSTER                         QUARTER SIZE HAIL...

0420 PM    COLEBROOK                 CT   1 INCH HAIL
08/02/02   LITCHFIELD                     QUARTER SIZE HAIL...

WASULA
Local storm report, Aug 2, 5:23 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
523 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

0320 PM    BERNE                     NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN

0320 PM    CLARKSVILLE               NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN.

0353 PM    TILLSON                   NY   1 INCH HAIL
08/02/02   ULSTER                         QUARTER SIZE HAIL...

0420 PM    COLEBROOK                 CT   1 INCH HAIL
08/02/02   LITCHFIELD                     QUARTER SIZE HAIL...

0456 PM    ST JOHNSVILLE             NY   WIND DAMAGE
08/02/02   MONTGOMERY                     TREES DOWN.

WASULA
Local storm report, Aug 2, 6:26 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0221 PM    ST JOHNSVILLE             NY   WIND DAMAGE
08/02/02   MONTGOMERY                     POWER LINES DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

0320 PM    CLARKSVILLE               NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN.

0320 PM    BERNE                     NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN

0353 PM    TILLSON                   NY   1 INCH HAIL
08/02/02   ULSTER                         QUARTER SIZE HAIL...

0420 PM    COLEBROOK                 CT   1 INCH HAIL
08/02/02   LITCHFIELD                     QUARTER SIZE HAIL...

0456 PM    ST JOHNSVILLE             NY   WIND DAMAGE
08/02/02   MONTGOMERY                     TREES DOWN.

0530 PM    WINDHAM                   NY   WIND DAMAGE
08/02/02   GREENE                         TREES AND WIRES DOWN.

WASULA
Local storm report, Aug 2, 7:16 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
716 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0221 PM    ST JOHNSVILLE             NY   WIND DAMAGE
08/02/02   MONTGOMERY                     POWER LINES DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

0305 PM    PLATTEKILL                NY   WIND DAMAGE
08/02/02   ULSTER                         TREES DOWN

0320 PM    BERNE                     NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN

0320 PM    CLARKSVILLE               NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN.

0353 PM    TILLSON                   NY   1 INCH HAIL
08/02/02   ULSTER                         QUARTER SIZE HAIL...

0420 PM    COLEBROOK                 CT   1 INCH HAIL
08/02/02   LITCHFIELD                     QUARTER SIZE HAIL...

0456 PM    ST JOHNSVILLE             NY   WIND DAMAGE
08/02/02   MONTGOMERY                     TREES DOWN.

0530 PM    WINDHAM                   NY   WIND DAMAGE
08/02/02   GREENE                         TREES AND WIRES DOWN.

NNNN
Special weather statement, Aug 2, 7:43 PM EDT, 21 minutes before
NYZ047-051-052-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
743 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN SCHOHARIE AND ALBANY COUNTIES...

AT 743 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHWEST OF BERNE...OR 15 MILES EAST OF COBLESKILL...MOVING
EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN...
WILL BE NEAR...

THATCHER STATE PARK AT 750 PM EDT...
VOORHEESVILLE AND CLARKSVILLE AT 755 PM EDT...
FEURA BUSH AND GUILDERLAND AT 800 PM EDT...
DELMAR AT 805 PM EDT...
ALBANY AND SELKIRK AT 810 PM EDT...
MENANDS AT 815 PM EDT...

RAINFALL AMOUNTS OF A QUARTER TO A HALF INCH WILL OCCUR WITH THIS
THUNDERSTORM.

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:14 PM EDTSevere Thunderstorm WarningALYAlbany46 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.